HealthDay News — US officials are intensifying efforts to crack down on illicit use of the veterinary tranquilizer xylazine, which can cause painful and deadly side effects in humans. The drug, when mixed with the opioid fentanyl, has been designated an “emerging threat,” the Office of National Drug Control Policy announced Wednesday.
“As a physician, I am deeply troubled about the devastating impact of the fentanyl-xylazine combination, and as President Biden’s drug policy advisor, I am immensely concerned about what this threat means for the nation,” Rahul Gupta, MD, director of the White House Office of National Drug Control Policy, said in a news release announcing the designation. “That’s why the Biden-Harris administration is using this designation authority for the first time since it passed Congress in 2018. By declaring xylazine combined with fentanyl as an emerging threat, we are being proactive in our approach to save lives and creating new tools for public health and public safety officials and communities across the nation.”
Although added to opioids, xylazine is not an opioid and has no known antidote. More than 3000 people who died of an overdose in the US had xylazine in their system in 2021, most of them in the South, according to the Drug Enforcement Administration. That was up from just 800 in 2020, mostly in the Northeast.
Gupta’s office plans to develop a strategy to fight the drug’s spread, including developing an antidote, disrupting supplies, and potentially asking Congress to classify it as a controlled substance, the Associated Press reported. The office is requesting $11 million to fend off the xylazine problem as part of its budget.
Federal officials are working to understand if the drug they are finding mixed with opioids is made illicitly or is illegally diverted from veterinary uses, the AP reported. Officials think the drug is added to other drugs to increase profits.
The drug can have severe and dangerous side effects, sometimes slowing a person’s breathing and heart rate, as well as causing skin abscesses and ulcers that may require limb amputation.